Hail, Houston
- When
- July 19, 12:39 PM CST
- Where
- Houston County, 2 mi N of Brownsville
- Measured
- 1.25 in hail
- Crop damage
- $8,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.733, -91.283
Hail the size of half dollars and golf balls damaged siding, cars and stripped the leaves off corn fields.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Hail the size of half dollars and golf balls damaged siding, cars and stripped the leaves off corn fields.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 2:00 AM CST, 10 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 AM CDT MON JUL 19 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FORECAST FOCUS ON CONVECTIVE POTENTIAL TODAY...INCLUDING POSSIBLE SEVERE THREAT. RAIN CHANCES THROUGH THE REMAINDER OF THE SHORT TERM PERIOD ALSO IN THE FOREFRONT. 07Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDING FROM THE ONT/MB BORDER...DOWN ACROSS THE NORTHWEST TIP OF MN TO CENTRAL SD. HIGH PRESSURE WAS RIDGING FROM MO UP THROUGH IL INTO MICH. BETWEEN THE TWO...SOUTHERLY FLOW HAD RE-ESTABLISHED ITSELF. SOME CONVECTION DEVELOPED NEAR THE FRONT LAST EVENING...BUT THAT HAD DIED BY MIDNIGHT. MID-LEVEL CASTELLANUS WERE EVIDENT PER THE SATELLITE FOG ENHANCEMENT IMAGERY FROM MN ACROSS LAKE SUPERIOR AND NORTHERN WI. BY 06Z...CONVECTION HAD FORMED FROM THESE AS THEY DROP SOUTHEAST TOWARD THE FORECAST AREA. 00Z 19JULY04 MODELS SEEMED TO BE IN REASONABLE AGREEMENT WITH MOST MASS FIELDS INITIALLY...BUT AGAIN THE GFS DEVIATES FROM THE OTHER MODELS BY TUESDAY...TIED TO CONVECTION AND FEEDBACK PROBLEMS. AGAIN DO NOT LIKE HOW THE GFS DEVELOPS CONVECTION ACROSS THE DAKOTAS TONIGHT...AND THEN TRACKS THE RESULTING MESOSCALE FEATURES INTO THE AREA ON TUESDAY. GFS SEEMS OVERDONE AGAIN. HOWEVER...THE IDEA OF CONVECTION OUT THERE HAS SOME MERIT...AS IT INITIALIZED THE SHORT WAVE OVER IDAHO...WHICH WILL BE RESPONSIBLE FOR THIS ACTIVITY. ETA HAS TRENDED TOWARD HAVING A WAVE TRAVERSE THE RIDGE. OVERALL...WILL SIDE WITH THE ETA...BUT WILL TAKE SOME GFS INTO ACCOUNT AS WELL. FRONTAL BOUNDARY EXPECTED TO MOVE SOUTHEAST TOWARD FORECAST AREA TODAY...AND BY 00Z EXPECT IT TO RUN FROM ABOUT KMDZ-KTOB-KFOD. AHEAD OF THE FRONT...AIRMASS WILL HAVE AMPLE TIME TO BUILD INSTABILITY... WITH MODELS FORECASTING 2000-4000 J/KG OF CAPE. 0-6 KM BULK SHEAR REMAINS ABOVE 35 KTS AHEAD OF THE BOUNDARY...AND NEAR 40 OVER IA. EHI OVER 4 AND VGP OVER 3.5. ALL FAVORABLE FOR SUPERCELL DEVELOPMENT. EXPECT STORMS TO FIRE DURING PEAK HEATING TIME BY MID AFTERNOON...AND ANYTHING THAT GOES UP AHEAD OF THE LINE COULD BECOME SUPERCELLULAR. STORMS NEARER THE FRONT AND THOSE TOWARD EVENING SHOULD BE MORE OF A MULTICELL STRUCTURE. WILL HIGHLIGHT SEVERE POTENTIAL IN MORNING HAZARDOUS WEATHER OUTLOOK. BOUNDARY EXPECTED TO BECOME DIFFUSE ACROSS THE AREA THIS EVENING... WITH CONVECTION SHIFTING TO THE SOUTH INTO THE BETTER INSTABILITY AND MOISTURE TRANSPORT. SHOULD SEE A BRIEF BREAK ANY THE RAIN THREAT FOR A TIME TUESDAY MORNING...BUT THE AFOREMENTIONED WAVE HEADED THROUGH THE DAKOTAS ON TUESDAY SHOULD ASSIST REDEVELOPMENT AGAIN TUESDAY AFTERNOON...ESPECIALLY IF ANY REMNANT BOUNDARIES LINGER FROM THE EXPECTED CONVECTION TONIGHT. WILL LEAVE LOW POP IN THE FORECAST IN CASE. AS THE WAVE APPROACHES TUESDAY NIGHT...STRONG WARM ADVECTION AND THETA-E ADVECTION FOCUSES ON SOUTHERN MN. EXPECT ADDITIONAL CONVECTION TO FIRE IN THAT GENERAL AREA AND HEAD SOUTHEAST ACROSS EASTERN IA AND NORTHERN IL. STILL ENOUGH UNCERTAINTY WITH THE STRENGTH OF THE WAVE AND THE RESULTING THERMODYNAMIC FORCING...SO WILL LEAVE POPS IN THE 30/40 RANGE. IF THE SIGNALS BECOME MORE CLEAR...POPS MAY NEED TO BE INCREASED. WILL MAINTAIN RAIN CHANCES INTO WEDNESDAY AND WEDNESDAY NIGHT. RECENT AMPLIFIED RIDGE/TROUGH PATTERN BREAKING DOWN AS SEVERAL WAVES CRASH OVER THE RIDGE. HARD TO TIME ANY DETAIL AT THIS POINT WITH THIS PATTERN SHIFT. IN THE TEMPERATURE DEPARTMENT...GUIDANCE IS CLOSE FOR THE MOST PART...BUT GFS MUCH COOLER TUESDAY WITH THE EFFECTS OF THE CONVECTIVE FEEDBACK. REALLY ONLY MINOR ADJUSTMENTS NEEDED TO THE PREVIOUS FORECAST. .LONG TERM...THURSDAY THROUGH SUNDAY. LOOKS LIKE THE FLOW WILL STEER THE DISTURBANCES NORTH AND SOUTH OF THE REGION FOR MEDIUM RANGE PERIOD. NO CHANGES MADE TO THE GRIDS BEYOND THURSDAY. .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && MW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 430 AM CDT MON JUL 19 2004 IAZ008>011-018-019-029-030-MNZ086-087-094-095-201100- ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD- MITCHELL-MOWER-OLMSTED-WINNESHIEK- 430 AM CDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AN NORTHEAST IOWA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL DISTURBANCE AND SURFACE FRONTAL BOUNDARY MOVES SOUTHEASTWARD ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT. THE WIND SHEAR PROFILE AND INSTABILITY WILL BE FAVORABLE FOR THE FORMATION OF A FEW SUPERCELLULAR THUNDERSTORMS CAPABLE OF PRODUCING SEVERE WEATHER THIS AFTERNOON. THE SEVERE THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. THE SEVERE THREAT WILL CONTINUE INTO THE EARLY EVENING HOURS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-201100- ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 430 AM CDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST...WEST CENTRAL...AND NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL DISTURBANCE AND SURFACE FRONTAL BOUNDARY SINKS SOUTHEASTWARD ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT. WIND SHEAR WILL BE FAVORABLE FOR PERHAPS A FEW THUNDERSTORMS TO BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1215 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL 3 NE WHITEHALL 44.40N 91.27W
07/19/2004 1.00 INCH TREMPEALEAU WI PUBLIC
HAIL THE SIZE OF QUARTERS WAS REPORTED.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1219 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 3 E WHITEHALL 44.37N 91.25W
07/19/2004 0.88 INCH TREMPEALEAU WI PUBLIC
NICKEL SIZE HAIL REPORTED. 3.50 INCHES OF RAIN SO FAR
TODAY IN RAIN GAUGE.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 7 E GALESVILLE 44.08N 91.22W
07/19/2004 1.00 INCH TREMPEALEAU WI NWS EMPLOYEE
ALSO 45 MPH WIND GUSTS. LOCATION HIGHWAY 54 AND RIVER
DRIVE NEAR BLACK RIVER.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1258 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG 6 E GALESVILLE 44.08N 91.24W
07/19/2004 TREMPEALEAU WI NWS EMPLOYEE
TREE DOWN ALONG HIGHWAY 54.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
103 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 2 W NORTH BEND 44.10N 91.16W
07/19/2004 0.75 INCH TREMPEALEAU WI PUBLIC
ON JACKSON AND TREMPEALEAU COUNTY LINE.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
129 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0121 PM HAIL LA CROSSE 43.83N 91.23W
07/19/2004 1.75 INCH LA CROSSE WI AMATEUR RADIO
NUMEROUS REPORTS ON ONALASKA AND LA CROSSE.
0121 PM HAIL LA CROSSE 43.83N 91.23W
07/19/2004 1.75 INCH LA CROSSE WI AMATEUR RADIO
NUMEROUS REPORTS ON ONALASKA AND LA CROSSE.
0125 PM HAIL 4 E LA CROSSE 43.83N 91.15W
07/19/2004 2.00 INCH LA CROSSE WI NWS EMPLOYEE
HAIL AT NWS LA CROSSE OF 2.25 INCHES. BROKEN WIND SHEILDS
ALONG HIGHWAY 16 IN LA CROSSE.
&&
SHEAThe La Crosse radar (KARX), 12 km away, was scanning. The volume nearest the first event began at 18:40 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412603, 5412604, 5412605.